Heavy Rain, Morrill
- When
- July 3, 2:00 PM MST to 5:40 PM MST
- Where
- Morrill County, Bridgeport
- Reported by
- Public
- Coordinates
- 41.670, -103.100
Reported 4.0 inches of rainfall the fell in three hours and 40 minutes.
A slow moving cold front moved through the area Saturday afternoon with a strong low level moisture surge in southeast winds over the panhandle out ahead of the front. Severe thunderstorms developed Saturday afternoon which caused major damage in Morrill County (Bridgeport).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A slow moving cold front moved through the area Saturday afternoon with a strong low level moisture surge in southeast winds over the panhandle out ahead of the front. Severe thunderstorms developed Saturday afternoon which caused major damage in Morrill County (Bridgeport). Bridgeport sustained major damage as grain towers were toppled, a 100 foot radio tower was blown down and almost every tree in the city sustained some form of damage. There was major crop damage to area fields and gardens from the large hail as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 3, 1:15 PM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 215 PM MDT SAT JUL 3 2010 .SHORT TERM...TONIGHT THROUGH MONDAY EARLY AFTERNOON WATER VAPOR IMAGERY SHOWED A MID/UPPER TROUGH AXIS ORIENTED NE-SW FROM WCNTRL MT THROUGH CNTRL ID...WRN NV AND NCNTRL CA...WITH SWLY FLOW FROM THE NRN PLAINS TO THE FOUR CORNERS REGION. SEVERAL SHORT WAVES WERE TRACKING NEWD FROM THE GREAT BASIN ACROSS WY...MT AND THE WRN DAKOTAS. A COLD FRONT EXTENDED FROM LOW PRESSURE OVER ECNTRL ND SWWD THROUGH CNTRL SD THEN WWD THROUGH THE NWRN NEB PANHANDLE INTO SERN WY. THE AIRMASS AHEAD OF THE FRONT IS QUITE MOIST AND UNSTABLE WITH DEW POINTS INTO THE UPPER 50S AND 60S. WITH SURFACE TEMPS INTO THE 80S TO LOWER 90S...MUCAPES RANGED FROM 1000-2000 J/KG. TSTMS OVER AREAS TO THE EAST OF A LINE FROM DOUGLAS TO CHEYENNE MAY BECOME SEVERE THIS AFTERNOON...WITH THE MAIN THREATS LARGE HAIL AND DAMAGING WINDS. TONIGHT...THE COLD FRONT PROGRESSES SWD ACROSS THE CWA. LOW LEVEL THETA-E RIDGE AXIS...ELEVATED INSTABILITY AND POST-FRONTAL UPSLOPE WILL FOCUS ISOLD TO SCT TSTMS EAST OF A DOUGLAS TO CHEYENNE LINE...WITH A FEW SEVERE STORMS POSSIBLE IN THE EVENING. MODEL BOUNDARY LAYER PROGS INDICATE LOW CEILINGS FROM SERN WY INTO THE SRN NEB PANHANDLE LATE TONIGHT...WITH VISIBILITIES REMAINING AOA 6SM. ON SUNDAY...NEXT SHORT WAVE TO THE SW MOVES NE ACROSS WY DURING THE AFTERNOON. SIGNIFICANT LOW/MID LEVEL MOISTURE AND CLOUD COVER WILL TREND TOWARD THE COOLER METMOS MAX TEMPS. UPSLOPE AND ELEVATED INSTABILITY WILL PROMOTE SCT MAINLY AFTERNOON TSTM DEVELOPMENT. THE RISK FOR STRONG TO SEVERE TSTMS WILL EXIST OVER ERN CO...SWRN NEB AND WRN KS ALONG AXIS OF GREATEST SURFACE-BASED INSTABILITY AND LOW LEVEL SHEAR. SUNDAY NIGHT...MID/UPPER TROUGH EXITS THE CWA WITH TSTM CHANCES TAPERING OFF FROM WEST TO EAST. MONDAY... WILL BE BETWEEN TROUGHS WITH NEAR ZONAL PATTERN ALOFT PROMOTING DRIER AND WARMER CONDITIONS. .LONG TERM...MONDAY NIGHT THROUGH SATURDAY MAIN FORECAST IMPACT WILL ANOTHER COLD FRONT MONDAY NIGHT THEN UPSLOPE FLOW INTO THURSDAY WITH MORE OF A BACKDOOR FRONT FRIDAY NIGHT. ON MONDAY NIGHT SHORTWAVE TROUGH AXIS EJECT THROUGH NRN WYOMING WITH COLD FRONT INTO SRN WY BY TUESDAY 12Z FOR REINFORCING SHOT OF COOLER AIR AND RETURN TO UPSLOPE FLOW AND SOME POST FRONTAL PRECIPITATION AND LOW CLOUDS. FROM TUESDAY INTO THURSDAY BOTH GFS AND ECMWF SHOW PERSISTENT UPSLOPE EAST TO SOUTHEAST FLOW OVER THE FORECAST AREA. THIS WILL HELP KEEP TEMPERATURES DOWN WITH COOLER MOIST FLOW. BY THURSDAY AFTERNOON MORE OF A WEAK FLOW PATTERN WILL DEVELOP AS SHORTWAVE MOVES INTO GREAT BASIN FROM CA/NV AREA. MEANWHILE A BACKDOOR SHORTWAVE DROPPING IN FROM NORTHERN GREAT PLAINS WILL PROVIDE ANOTHER AREA OF COOLER NORTHEAST FLOW SHIFTING UPSLOPE WITH POST FRONTAL PRECIPITATION INTO SATURDAY. && .AVIATION...18Z TAF ISSUANCE SFC COLD FRONT FROM SERN WY NEWD THRU CNTRL SD AND ERN ND WILL SLOWLY SETTLE S-SEWD THRU THIS EVE. DECENT INSTABILITY AND LOW LEVEL BOUNDARY WILL FOCUS SCT AFTN/EVE TSTMS...MAINLY E OF THE LARAMIE RANGE. A FEW TSTMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. VSBYS/CIGS MAY BE REDUCED TO MVFR INVOF THE STRONGEST TSTM ACTIVITY. SERN WY/WRN NEB PANHANDLE TERMINALS MAY EXPERIENCE MVFR CIGS AFTER 09Z SUN. && .FIRE WEATHER... A COLD FRONT WILL MOVE SLOWLY SOUTH ACROSS THE DISTRICT THIS AFTERNOON AND TONIGHT BRINGING COOLER TEMPERATURES...INCREASED HUMIDITY AND SCATTERED SHOWERS AND THUNDERSTORMS THROUGH INDEPENDENCE DAY. && .HYDROLOGY... THE NORTH PLATTE RIVER IN THE NEBRASKA PANHANDLE WILL REMAIN A CONCERN THROUGH THE WEEKEND. UPSTREAM RELEASES FROM RESERVOIRS IN EASTERN WYOMING WILL KEEP THE RIVER ABOVE FLOOD STAGE NEAR HENRY. THE RIVER SHOULD RISE TO 5.3 FEET THIS AFTERNOON AND TONIGHT...THEN REMAIN AT 5.2 FEET INTO EARLY NEXT WEEK. RAINFALL THIS WEEKEND COULD ACCUMULATE BETWEEN A QUARTER AND HALF INCH OVER THE BASIN WHICH MAY RESULT IN SLIGHTLY HIGHER STAGE VALUES THAN PREDICTED. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER/HYDROLOGY...JAMSKI LONG TERM/AVIATION...SLA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 229 PM MDT SAT JUL 3 2010 WYZ101>119-041200- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 229 PM MDT SAT JUL 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL MOVE SLOWLY SOUTH-SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING...WHILE AN UPPER LEVEL DISTURBANCE MOVES NORTHEAST ACROSS WYOMING. WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL..BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING MAY ACCOMPANY THE STRONGER STORMS. THE STORMS WILL DIMINISH IN COVERAGE AND INTENSITY EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING FROM TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-041200- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 229 PM MDT SAT JUL 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. A COLD FRONT WILL MOVE SLOWLY SOUTH-SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING...WHILE AN UPPER LEVEL DISTURBANCE MOVES NORTHEAST ACROSS WYOMING. SCATTERED THUNDERSTORMS WILL DEVELOP. SOME OF THE STORMS MAY BECOME SEVERE WITH WIND GUSTS IN EXCESS OF 60 MPH...LARGE HAIL...HEAVY RAIN AND FREQUENT LIGHTNING. THE STORMS WILL DIMINISH IN COVERAGE AND INTENSITY LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING FROM TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE JAMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1210 PM MDT SAT JUL 3 2010 WYZ106-107-031845- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE COUNTY WY- 1210 PM MDT SAT JUL 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE COUNTY UNTIL 1245 PM MDT... AT 1206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF WHEATLAND...MOVING NORTHEAST AT 35 TO 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WHEATLAND... GRAYROCKS RESERVOIR... GUERNSEY... I-25 EXIT 78... I-25 EXIT 84... HARTVILLE... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 73 AND 91. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. JAMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1243 PM MDT SAT JUL 3 2010 WYZ101-102-031915- CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY- 1243 PM MDT SAT JUL 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CONVERSE AND WESTERN NIOBRARA COUNTIES UNTIL 115 PM MDT... AT 1240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF SHAWNEE...OR 12 MILES EAST OF DOUGLAS...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... THREE WILLOW SPRING AROUND 105 PM MDT. MANNING RANCH AROUND 110 PM MDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. JAMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 109 PM MDT SAT JUL 3 2010 WYZ107-108-031945- EAST PLATTE COUNTY WY-GOSHEN COUNTY WY- 109 PM MDT SAT JUL 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE AND NORTHERN GOSHEN COUNTIES UNTIL 145 PM MDT... AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRAYROCKS RESERVOIR...OR 17 MILES NORTHEAST OF WHEATLAND...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... FORT LARAMIE NATIONAL HISTORIC SITE AROUND 115 PM MDT. FORT LARAMIE AROUND 120 PM MDT. HWY 85 AT DRY RAWHIDE CREEK AROUND 140 PM MDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. JAMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 133 PM MDT SAT JUL 3 2010 WYZ102-032015- NIOBRARA COUNTY WY- 133 PM MDT SAT JUL 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 215 PM MDT... AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KEELINE...OR 15 MILES WEST OF LUSK...MOVING EAST-NORTHEAST AT 25 TO 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... MANVILLE AROUND 145 PM MDT. LUSK AROUND 200 PM MDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JAMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 208 PM MDT SAT JUL 3 2010 WYZ101-032115- CONVERSE COUNTY LOWER ELEVATIONS WY- 208 PM MDT SAT JUL 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CONVERSE COUNTY UNTIL 315 PM MDT... AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SAND CREEK RESERVOIR...OR 26 MILES NORTHEAST OF EVANSVILLE...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... RED ROCK SPRING... HARDY RANCH AIR STRIP... BETTY RESERVOIR... MAZUR
The Cheyenne radar (KCYS), 153 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
7 hail, 4 flash flood, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Reported 4.0 inches of rainfall the fell in three hours and 40 minutes.
Nickel to quarter sized hail. 1.25 inches of rain fell in 30 minutes. Winds estimated at 35 to 45 MPH.
Two 70 foot tall grain bins blown off and away from their foundations. A 100 foot tall radion tower blown over. Two to three foot diameter trees blown over and snapped off. Power poles snapped off, primarily in the center of town.
Water over road to Brickers Lake.
Quarter to golf ball sized hail completely covering the ground.
Water from curb to curb over Main Street.
Three to four feet of water over steets in south part of town. Water entering homes, primarily due to poor storm darianage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229499, 229486, 229487, 229488, 229489, 229490, 229491, 229492, 229493, 229494, 229495, 229496, 229497, 229498, 229501.